Dapsone Hypersensitivity Syndrome (DHS): A Detrimental Effect of Dapsone? A Case Report

Author(s): Aashiq Ahamed Shukkoor, Saravanan Thangavelu*, Nimmy Elizabeth George, Shanmuga Priya.

Journal Name: Current Drug Safety

Volume 14 , Issue 1 , 2019

Submit Manuscript
Submit Proposal

Abstract:

Background: Dapsone is a sulfone derived drug used in the treatment of leprosy and several chronic inflammatory dermatological diseases. Dapsone Hypersensitivity Syndrome (DHS) is characterized by fever, hepatitis, generalized exfoliative dermatitis and lymphadenopathy. It is rare and potentially fatal.

Case Report: We present a case report of a 52 years old female with a recent history of antecedent dapsone exposure of 100 mg daily for 2 weeks. She developed fever 10 days after exposure to dapsone therapy and was treated in various primary and tertiary centers for features of sepsis. When she presented to us, clinical features of multi-organ dysfunction and intractable sepsis was evident. She was successfully managed with intravenous corticosteroids and other supportive therapy. This case of DHS is unique due to pulmonary, hepatic and colonic involvement in addition to secondary bacterial and fungal infection, which is associated with an increased risk of mortality.

Conclusion: As dapsone is mainstay in the treatment several infections and inflammatory conditions, further research is needed to characterize markers to diagnose DHS and to develop screening policies prior to initiation of dapsone therapy.

Keywords: Dapsone, dapsone hypersensitivity, exfoliative dermatitis, detrimental effect, HLA-B*, hepatomegaly.

Rights & PermissionsPrintExport Cite as


Article Details

VOLUME: 14
ISSUE: 1
Year: 2019
Page: [37 - 39]
Pages: 3
DOI: 10.2174/1574886313666180731123232
Price: $58

Article Metrics

PDF: 34
HTML: 1
EPUB: 1
PRC: 1